Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 12, 2020, 7:59 PM CDT for DeWitt County, Karnes County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2020, 7:59 PM CDT (00:59 UTC)
- Expired
- May 12, 2020, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties DeWitt County, TX, Karnes County, TX
The radar
The Austin/San Antonio radar (KEWX), 93 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:26 PM CDT | FLASH FLOOD | 1 E Yorktown, TX | DEWITT COUNTY EMC REPORTS ROAD CLOSURES IN YORKTOWN DUE TO WATER OVER ROADWAYS. |
| May 12, 8:26 PM CDT | FLASH FLOOD | Cuero, TX | DEWITT COUNTY EMC REPORTS WATER OVER ROADWAYS AND ROAD CLOSURES IN CUERO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted.
755
WGUS54 KEWX 130059
FFWEWX
TXC123-255-130400-
/O.NEW.KEWX.FF.W.0005.200513T0059Z-200513T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
759 PM CDT Tue May 12 2020
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
DeWitt County in south central Texas...
Karnes County in south central Texas...
* Until 1100 PM CDT.
* At 759 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Cuero, Yoakum, Kenedy, Karnes City, Yorktown, Runge, Falls City,
Nordheim, Westhoff, Gillett, Cestohowa, Hochheim, Thomaston,
Cotton Patch, New Davy, Gruenau, Ecleto, Helena, Meyersville and
Choate.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2888 9819 2922 9772 2911 9761 2938 9724
2910 9698 2886 9731 2888 9731 2893 9742
2867 9778 2872 9792 2869 9801
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 7:30 PM CDT, 29 minutes earlier.
Area forecast discussion, May 12, 7:30 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 730 PM CDT Tue May 12 2020 .AVIATION... /00Z TAFS/ The tail of a line of showers and storms moving along the I-35 may affect KSAT and KSSF for the 00Z hour before the activity moves to the southeast. Otherwise, there are some light showers affecting the KAUS and KATT as of this writing and that may be the case for another hour or so. Cigs will become MVFR by midnight tonight and quickly moving down a category to IFR for the I-35 sites. For KDRT, MVFR are expected overnight through noon time Wednesday. MVFR cigs/vsbys are anticipated for the I-35 sites late Wednesday morning before becoming VFR for the afternoon hours. Winds should be from the southeast for the forecast period and averaging 8 to 12 knots. && .PREV DISCUSSION... /ISSUED 523 PM CDT Tue May 12 2020/ UPDATE... The Tornado Watch #178 was allowed to expire at 5:00 PM. For the next couple of hours, the main weather concern is heavy rain as clusters of thunderstorms move over the southeast counties, along the I-35 corridor from New Braunfels to Kyle and parts of the escarpment. The one hour estimated rainfall amounts range from one quarter to 1.68 inches over northern Lavaca county. This activity should continue to move to the east southeast within the next several hours. PREV DISCUSSION... /ISSUED 218 PM CDT Tue May 12 2020/ SHORT TERM (Tonight through Wednesday Night)... MCV that formed from overnight and early morning convection is still well pronounced and center of the circulation can be seen on visible satellite spinning just northwest of Llano County, slowly tracking east. This feature is continuing to fire convection over most of our eastern counties, especially along and east of the I-35 corridor. A corridor of strong low level shear has been in place along I-35 and areas just east throughout the morning and early afternoon. This has produced numerous brief circulations and supercellular structures as well as two confirmed tornadoes so far. While there still is a severe threat in place for hail, wind, and tornadoes; the main threat is quickly transitioning to flash flooding. Some locations in central Comal County have picked up 4 to 7 inches of rainfall with a larger swatch of 2 to 3 inches for Hays, Travis, Caldwell, and Bastrop Counties with additional heavy rainfall expected over the next few hours. Seeing some additional development of the eastern Hill Country right now with daytime destabilization and it's proximity to the MCV but most of the activity still is along and east of I-35. Storms will begin to push eastward late this afternoon as focused forcing makes it's way across the state. Low to mid level clouds will make a return tonight under persistent southerly flow at the surface. If winds can relax enough, we may see some fog development over the interior Hill Country and surrounding areas given the surplus of moisture at the surface from today's rainfall. Wednesday, temps look to climb into the mid to upper 80s for most of the region and low 90s along the Rio Grande. Attention will then turn to the Tans Pecos and our far western counties, where strong to severe storms are expected to develop along the dryline late afternoon due to another shortwave and track eastward towards our area. Large hail and damaging winds will be the main threats with this activity and should be on the downward trend after daytime heating shuts off shortly after sunset. There is a small chance that an isolated severe storm or two could make it all the way to the I- 35 corridor, SPC does keep this area in a marginal risk but better chances for severe weather will remain out west along the Rio Grande and western Hill Country. LONG TERM (Thursday through Tuesday)... An upper level shortwave trough will move across East Texas and there will be a chance for showers and thunderstorms over the eastern half of our CWA during the day Thursday. Friday an upper level trough will move into West Texas and then continue across Texas over the weekend. This will bring an extended period of showers and thunderstorms. Initially thunderstorms will develop along the dryline over West Texas and then move to the east into our CWA. Rainfall will become more widespread Friday night and Saturday. In the low levels of the atmosphere the winds will be from the southeast bringing deep moisture over the area. PW values will increase to 1.5 to 2.0 inches. This will make for the possibility of locally heavy rain and flash flooding. It is still too early to pinpoint where and when heavy rain will be, but models have been consistent with this activity over the last few runs. The upper trough will close off and stall along the Texas coast. This will keep low rain chances in the forecast for the first part of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 83 70 88 71 / 40 20 20 30 10 Austin Bergstrom Intl Airport 68 83 70 88 71 / 40 20 20 30 10 New Braunfels Muni Airport 69 83 70 88 71 / 30 20 20 20 - Burnet Muni Airport 67 83 67 85 69 / 20 10 20 10 - Del Rio Intl Airport 71 92 72 93 73 / 10 10 20 - - Georgetown Muni Airport 67 83 70 87 71 / 30 10 20 20 - Hondo Muni Airport 70 88 70 91 71 / 20 20 20 10 - San Marcos Muni Airport 69 83 69 88 70 / 40 20 20 20 - La Grange - Fayette Regional 69 83 71 88 71 / 40 20 20 30 10 San Antonio Intl Airport 70 86 70 88 72 / 30 20 20 20 - Stinson Muni Airport 70 88 71 89 73 / 30 20 10 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...BMW
Hazardous weather outlook, May 12, 5:07 AM CDT, 14 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 507 AM CDT Tue May 12 2020 TXZ171>173-183>194-202>209-217>225-228-131100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 507 AM CDT Tue May 12 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Through this afternoon, there is a potential for strong to severe storms with locally heavy rainfall over the eastern half of South Central Texas. The potential for severe storms will be mainly for hail and strong gusty winds, and the stronger storms are expected during the afternoon hours and mainly east of a line from Lake Buchanan to Hondo to Pearsall. Areas east of a Lake Buchanan to Pearsall line may also see broad areas of 1 to 2 inch rainfall totals, with isolated totals up to 4 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening into the overnight a few strong to severe storms will be possible across Val Verde, Edwards, and Kinney Counties. The main threats will be hail and damaging thunderstorm winds. Friday night through Saturday, pockets of heavy rainfall will be possible and potentially lead to flooding. Further details on timing, locations, and rainfall amounts will become available later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 12, 6:19 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
619 PM CDT Tue May 12 2020
TXZ221>224-130015-
Karnes TX-De Witt TX-Gonzales TX-Wilson TX-
619 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...NORTHEASTERN KARNES...
SOUTHWESTERN GONZALES AND CENTRAL WILSON COUNTIES UNTIL 715 PM CDT...
At 618 PM CDT, Doppler radar was tracking several strong
thunderstorms across portions of Wilson, Karnes, and DeWitt
Counties, moving east at 25 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Cuero, Floresville, Yoakum, Poth, Yorktown, Stockdale, Kosciusko,
Nixon, Smiley, Pandora, Gillett, Cestohowa, Westhoff, Edgar, Cotton
Patch, Gruenau, New Davy, Paweleville, Sample and Ecleto.
LAT...LON 2896 9777 2912 9831 2927 9823 2926 9786
2928 9714 2903 9708
TIME...MOT...LOC 2318Z 267DEG 21KT 2908 9780
BMWSpecial weather statement, May 12, 6:26 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
626 PM CDT Tue May 12 2020
TXZ208-209-223-225-130030-
Caldwell TX-Lavaca TX-Fayette TX-Gonzales TX-
626 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...NORTHERN
GONZALES...SOUTHWESTERN FAYETTE AND NORTHWESTERN LAVACA COUNTIES
UNTIL 730 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palmeto State Park, or 7 miles southeast of Luling, moving east at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gonzales, Luling, Shiner, Flatonia, Moulton, Waelder, Palmeto State
Park, Henkhaus, Oak Forest, Newtonville, Elm Grove, Belmont, Nickle,
Cost, McNeil, Dilworth, Floy, Little New York, Thompsonville and
Ottine.
LAT...LON 2943 9771 2957 9770 2965 9763 2966 9765
2967 9765 2967 9768 2971 9768 2980 9709
2945 9709
TIME...MOT...LOC 2325Z 261DEG 23KT 2959 9759
BMWSpecial weather statement, May 12, 6:42 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
642 PM CDT Tue May 12 2020
TXZ205>207-130030-
Guadalupe TX-Comal TX-Bexar TX-
642 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE...
NORTHEASTERN BEXAR AND SOUTHEASTERN COMAL COUNTIES UNTIL 730 PM
CDT...
At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garden Ridge, or near Selma, moving southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, Universal City, Live Oak,
Selma, Randolph AFB, Canyon Lake, Garden Ridge, McQueeney, St.
Hedwig, Marion, Santa Clara, New Berlin, Zuehl, Geronimo, Nolte, Zipp
and Bracken.
LAT...LON 2938 9807 2937 9810 2939 9813 2944 9813
2942 9816 2963 9843 2979 9829 2960 9787
TIME...MOT...LOC 2341Z 303DEG 26KT 2966 9830
BMWSpecial weather statement, May 12, 7:00 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
700 PM CDT Tue May 12 2020
TXZ225-130045-
Lavaca TX-
700 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAVACA COUNTY UNTIL 745
PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ezzell, or 13 miles southeast of Hallettsville, moving east at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Speaks, Ezzell and Vienna.
LAT...LON 2915 9682 2913 9687 2938 9694 2952 9674
2933 9656
TIME...MOT...LOC 0000Z 254DEG 23KT 2930 9680
BMWSpecial weather statement, May 12, 7:17 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT Tue May 12 2020
TXZ220>222-224-130115-
Karnes TX-Atascosa TX-De Witt TX-Wilson TX-
717 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR DEWITT...CENTRAL KARNES...EAST
CENTRAL ATASCOSA AND SOUTHERN WILSON COUNTIES UNTIL 815 PM CDT...
At 716 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Pleasanton east toward Cuero. These storms
are nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cuero, Floresville, Karnes City, Poth, Yorktown, Kosciusko, Runge,
Falls City, Nordheim, Thomaston, Gillett, Cestohowa, Cotton Patch,
Gruenau, New Davy, Paweleville, Meyersville, Hobson, Arneckville and
Ecleto.
LAT...LON 2888 9728 2888 9733 2890 9734 2889 9735
2892 9738 2892 9742 2888 9748 2887 9838
2914 9839 2916 9837 2917 9767 2911 9761
2917 9754 2917 9716 2898 9715
TIME...MOT...LOC 0016Z 267DEG 8KT 2901 9753
BMWSpecial weather statement, May 12, 7:51 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
751 PM CDT Tue May 12 2020
TXZ220-222-130145-
Karnes TX-Atascosa TX-
751 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES AND EAST
CENTRAL ATASCOSA COUNTIES UNTIL 845 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Nell, or 10 miles northeast of Campbellton, moving
southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coy City, El Oso, Peggy, Fashing, Zunkerville and Deweesville.
LAT...LON 2868 9779 2867 9782 2872 9792 2869 9801
2879 9810 2872 9819 2878 9828 2888 9819
2893 9812 2870 9774 2867 9778
TIME...MOT...LOC 0050Z 304DEG 18KT 2882 9815
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Special Weather Statement | EWX | Lavaca | 45 min |
| May 12, 7:17 PM CDT | Special Weather Statement | EWX | DeWitt, Karnes | 58 min |
| May 12, 7:33 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Karnes, Lavaca | 3 hr |
| May 12, 7:51 PM CDT | Special Weather Statement | EWX | Karnes | 54 min |
| May 12, 8:08 PM CDT | Special Weather Statement | EWX | Atascosa | 52 min |
| May 12, 8:24 PM CDT | Special Weather Statement | EWX | Karnes | 51 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.